Use of Acetaminophen, Other Painkillers Raises Risk of Hearing Loss for Men

We have been following the many reports linking adverse health reactions to <"http://www.yourlawyer.com/practice_areas/defective_drugs">acetaminophen use. Now, the LATimes reports that, not only regular acetaminophen use, but also regular use of aspirin and other analgesics (pain relievers) could be linked to a significant decrease in hearing. The reaction is being seen, specifically, in men who are younger than age 50, said the LATimes.

The research was just reported in the American Journal of Medicine and states that when men take acetaminophen more than twice weekly, their risk of hearing loss doubles, said the LATimes, citing the research. Ibuprofen and other non-steroidal anti-inflammatory drugs (NSAIDs) increase the risk by almost two-thirds; regular aspirin use increases the risk by about one-third.

Although there are limited studies that looked at regular use of these medications, none looked at acetaminophen. Regardless, animal studies and “anecdotal reports” all point to the link between high analgesic doses and hearing loss, said the LATimes. The study only looked at Caucasian men–women and other racial groups were not involved, pointed out the LATimes.

Citing Dr. Sharon G. Curhan of Brigham and Women’s Hospital in Boston and colleagues, the LATimes said the team looked at 26,917 men who were enrolled in the Health Professionals Follow-up Study. The men were between the ages of 40 to 75 when they enrolled in 1986, and every two years, the participants completed questionnaires about medications they took and lifestyle practices, said the LATimes. Regarding hearing loss, the men were asked if such loss was professionally diagnosed, added the LATimes.

Recently, we wrote about another report linking children exposed to acetaminophen and asthma. In that research, Science Daily said the exposure was seen prenatally; asthma symptoms were likely to be seen by the time the children reached age five.

Just prior to that, we wrote that acetaminophen was linked to increased asthma risks in adults and children. In that study, said Reuters Health previously, the analysis involved 19 studies and was detailed in the journal CHEST. Another study published in 2008 and involving 200,000 patients, pointed to increased asthma risks and wheezing incidences in people taking acetaminophen.

Asthma has increased in global prevalence, with some investigators and experts pointing to acetaminophen use as one of the issues adding to the worldwide problem, said Reuters Health previously. Earlier studies found acetaminophen lowers glutathione, an important antioxidant found in the lungs, a point covered in the prior study and CHEST article, said Reuters.

We also wrote about another study that revealed that acetaminophen could potentially hamper infants’ immune system responses to vaccinations, citing WebMDHealthNews.

While the U.S. Food and Drug Administration (FDA) has said that acetaminophen is safe when taken at recommended levels, we have written about another problem with the medication’s pervasiveness, which can lead to one patient taking a number of acetaminophen-containing medications at the same time, noted Dow Jones, an issue since the 1970s. Acetaminophen is also used in combination with powerful prescription medications such as Vicodin and Percocet. About 100 people die annually from accidental acetaminophen overdoses.

This entry was posted in Legal News. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.